Muscle pain & hyper symptoms on levothyroxine (Eltroxin)

Hi,

I had a total thyroidectomy July 2013. We have been struggling to get levothyroxine (Eltroxin) levels normalised for the last year. My current dose is alternate days of 125 & 100 mcg Eltroxin. My last TSH result was normal - 1.90. I don't have T4/T3 results - they weren't tested for. This blood test was taken 2 weeks ago. I had a previous blood test 5 weeks previous to that with the following results:

TSH: 1.92

T4: 20.8

Total T3: 1.44

It seems to be that this does is pretty stable according to TSH but unfortunately I do not feel well. I am suffering from muscle pains all over my body as well as a "wired" feeling. I am very sensitive to Eltroxin so any time I went up a dose I would initially get the "wired" feeling for a week or two until my body got used to the dose.But at the moment it seems that I am constantly getting this feeling. I have also got some chest pains around the heart which is scary enough. It seems to be that I am getting hyperthyroid symptoms even though my levels are ok? I can also have nausea and diarrhea occasionally.

If I reduce my dose for a week or so the symptoms seem to alleviate although I start to get fatigued - I wonder am I going hypo at this stage? I was wondering could it be an adrenal issue:

healthunlocked.com/thyroidu...

Has anybody experienced this before? Any help greatly appreciated.

Thanks,

The Hoggle

5 Replies

oldestnewest
  • Hoggle, do you have the ranges for these tests?

  • They are all in range AFAIK - but I think the ranges are:

    TSH 0.3-3.0

    Free T4: 12-22

    Total T3 - 1.3-3.1

  • There may be too much T4 in my body which is not getting converted to T3 - I'm not sure? When I decrease Eltroxin the symptoms go away more or less but maybe then I'm not getting enough T3?

  • Okay, since your TSH range tops off at 3.0, are you in the U.S?

    I don't know how old you are, but as I was getting closer to menopause, I started to have conversion issues (T4 to T3). And after menopause, I tanked. I went through the dose increase of Synthroid with the endo, and fT3 didn't budge after 12 months.

    My fT4 was 18 and the fT3 was bottom of range on 125 mcg Synthroid. Right now I'm taking 100 mcg Synthroid with what I would prefer 5 + 5 mcg Cytomel (except it's too expensive and I'm cutting the 25 mcg Cytomels in quarters, so taking 6.25mcg at 9 p.m. and 6 a.m.) I get up in the morning and feel good.

    When you write 'we have been struggling' it sounds like you have a good relationship with your endo, so maybe discuss the reduction of the thyroxine dose and add a bit of Cytomel.

    Possibly 88 mcg Synthroid plus 5 mcg Cytomel for a couple of weeks. It takes weeks for the T4 level from the 100/125 mcg dose to go down.

    The only problem I have with the Cytomel business is it has a rapid onset of action and then a rapid decrease. Circadian rhythm for normal fT3 indicates a rise at 10 p.m. and a reduction starting at 10 a.m. This is why I'm taking it at 9 p.m. and 6 a.m. I think this provides a more natural fluctuation. My endo prescribed it for 6 a.m. and 2 p.m. which is an inverse to how it goes in the normal human.

  • This keeps coming up. If it's Eltoxin then I'm guessing it's made by Mercury Pharma. If you do a search on here you will find plenty of stuff around the problems people have had with MP Eltroxin and their now generic Levo.

    The batch I had was toxic!!! Stuff nearly put me and others in hospital and it's only because I refused admission it didn't. Stop taking it for couple of weeks....it took that long for me to feel initially better ie reduced chest pains/palps, feeling anxious and a whole load of other stuff. It was shocking and scary.

    Then see if you can get a script for a different brand and see how you fare on that.

    I really would question the MP Eltroxin. Don't stay on that stuff for too long tho cos it's taken until now to for me to feel like I'm nearly there....since February! I took it for 5 weeks only and thought I had some sort of strange virus because of cold sweats, fluctuating body temp, gut issues and more.

    I can't tolerate any of the synthetic levos and am now on Armour sourced by me, and was actually congratulated today by the Endo on how good a job I had done going by the latest bloods with everything bang on in range.

    Best of luck getting it sorted because I really do know how you feel and it's awful.

    All the best.

You may also like...